Alert archive / Indiana / Special Weather Statements in 2023

Special Weather Statement, NWS Indianapolis, IN

January 19, 20234 counties in Indiana

NWS Indianapolis, IN issued this special weather statement at Jan 19, 2023, 1:21 PM EST for 4 counties in Indiana. It was in force for 39 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jan 19, 2023, 1:21 PM EST (18:21 UTC)
Expired
Jan 19, 2023, 2:00 PM EST
In force
39 min
Issued by
NWS Indianapolis, IN
Hail
0.25 in
Wind
40

Counties Brown County, IN, Martin County, IN, Monroe County, IN, Morgan County, IN

The radar

The Indianapolis radar (KIND), 74 km from the middle of the area, began a volume at 18:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 19, 1:30 PM ESTHAIL 0.252 Wsw Whitehall, INPEA SIZED HAIL NEAR MONROE COUNTY AIRPORT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 6.4 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2023-01-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2023-01-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 109 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
632 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
109 m²/s²
0-3 km storm-relative helicity
148 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

424 
WWUS83 KIND 191821
SPSIND

Special Weather Statement
National Weather Service Indianapolis IN
121 PM EST Thu Jan 19 2023
 
INZ053-054-061>063-068>070-191900-
Daviess IN-Brown IN-Owen IN-Martin IN-Morgan IN-Lawrence IN-
Greene IN-Monroe IN-
121 PM EST Thu Jan 19 2023

...A strong thunderstorm will impact portions of Monroe, Morgan,
western Brown, southeastern Owen, northern Martin, eastern Greene,
northwestern Lawrence and northeastern Daviess Counties through 200
PM EST...

At 120 PM EST, Doppler radar was tracking a strong thunderstorm near
Shoals, or 21 miles southwest of Bedford, moving northeast at 60 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

This storm will remain over mainly rural areas of Monroe, Morgan,
western Brown, southeastern Owen, northern Martin, eastern Greene,
northwestern Lawrence and northeastern Daviess Counties, including
the following locations... Loogootee, Smithville, West Boggs Lake,
Lake Lemon, Brooklyn, Crane, Beanblossom, Burns City, Williams and
Avoca.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 3866 8707 3937 8677 3963 8636 3963 8632
      3918 8622 3863 8683
TIME...MOT...LOC 1820Z 225DEG 51KT 3870 8683 

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

$$
AGM

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this special weather statement went out at Jan 19, 12:25 PM EST, 56 minutes earlier.

Area forecast discussion, Jan 19, 12:25 PM EST, 56 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
1225 PM EST Thu Jan 19 2023

.Mesoscale Update...
Issued at 1225 PM EST Thu Jan 19 2023

16z observational analysis shows a weak cold front over central to
southern IL, progressing eastward within moderate CAA. This front
should sharpen as a subtle vorticity maximum creates a frontogenetic
zone over Indiana. The sharpening temperature gradient and wind
shift is expected to create a narrow corridor of enhanced vertical
lift, sufficient enough for thunderstorm initiation. Overnight
cooling and a mid level dry air mass has led to a weak inversion
around 750-1000ft. This will act to delay initiation slightly early
this afternoon.

Visible satellite imagery highlights clearing skies over south-
central Indiana, slowly creeping northward into the Indianapolis
region. This clearing will aid in near surface warming, increasing
low level lapse rates. This can already be visualized as
observational lapse rates are slightly steeper than originally
projected by a few of the CAMs. As mentioned, a cap is currently
over central Indiana, but the clearing and steepening lapse rates
will erode the cap, with convective allowing temperatures being
exceeded around 18-19Z this afternoon. Current expectation is for
initiation to occur along and just east of the HWY 31 through
central Indiana.

Wind remains the primary threat with these initial thunderstorms,
but isolated large hail and tornadoes cannot be ruled out. Speed
shear is abundant with this event, but directional shear looks to be
maximized on the southern edge of the instability gradient. This
will be something to watch as storms initiate over the next few
hours.

&&

.Short Term...(Today and tonight)
Issued at 252 AM EST Thu Jan 19 2023

* Additional showers and perhaps a few thunderstorms possible today
  as the secondary cold front and primary upper low swing through
  the area. An isolated strong storm cannot be ruled out, but is
  more likely to our east.

* Strong gusty winds today up to 45 MPH, particularly this afternoon
  into this evening.

* Lingering showers or sprinkles/flurries possible through tonight
  into Friday morning.

A consolidating double-barreled surface low is moving through the
region this morning. A secondary cold front associated with the
primary low to our west, along with forcing from the upper low, will
push through the area today. This forcing, along with the
development of steep low-mid level lapse rates as the cold pool
aloft moves overhead, will promote development of scattered showers
over much of the area midday onward. Modest instability, on the
order of a couple hundred J/kg, is expected to develop ahead of the
front over eastern/northeastern areas this afternoon, and will carry
isolated thunder as a result. This instability in the presence of
strong dynamics may promote a few organized updrafts, although the
threat is a bit higher to our east owing primarily to timing. Day
one marginal in our far northeast looks very reasonable.

Additionally, the steep low level lapse rates and strong low level
flow are likely to promote strong gusty winds at the surface,
particularly during the afternoon and evening hours. BUFKIT and HREF
progs suggest the vast majority of gusts should remain below
advisory criteria, although a few gusts to near or slightly above 45
MPH cannot entirely be ruled out, especially east. Will message this
with SPS/HWO and other venues and forgo advisory at this time.

Tonight, showers will gradually taper off, but continued cyclonic
flow aloft and presence of modest low level moisture/steep lapse
rates may allow for some scattered sprinkles or flurries to persist
through the night into Friday morning, especially northeast, and
have adjusted grids to account for this.

Blend temperatures appear reasonable in a complex, significantly
nondiurnal situation, and made adjustments primarily to ensure a
realistic progression based on current obs and near term high
resolution guidance. Temperatures will warm a bit this morning
before falling this afternoon and through the night.

&&

.Long Term...(Friday through Wednesday)
Issued at 252 AM EST Thu Jan 19 2023

* Rain and snow possible around Sunday and again around Wednesday

* Seasonable but slightly above normal temperatures

Friday...

A glancing blow from another upper trough may bring enough forcing
for some flurries or very light snow across portions of the northern
forecast area during the first half of the day. Otherwise, mostly
cloudy skies will continue across much of central Indiana with cold
air aloft remaining across the area.  Clouds and cold advection will
keep highs in the 30s.

Friday night through Saturday...

Surface high pressure and some brief upper ridging will provide
quiet weather across the area. Some partial clearing will occur by
Saturday, but high clouds will increase ahead of the next system.
Lows will be in the mid to upper 20s, with highs mainly in the 30s.

Saturday night into Sunday night...

An upper trough will move in from the west, while some southern
stream upper energy will be southeast of the area. Questions remain
on how these systems will interact, which will have an impact on
precipitation types (rain or snow) and amounts, mainly on Sunday.

If the systems interact well or even phase, light accumulating snow
will be across portions of the area. If they hardly interact, parts
of the area may see little if any precipitation Sunday. Models are
split between these choices, increasing the uncertainty beyond what
is typical at this time range.

With the uncertainty, will stick with no higher than chance PoPs,
with highest PoPs expected on Sunday, and will stick with a mix of
rain and snow most areas.

Monday...

High pressure will bring quiet weather and seasonable temperatures.

Tuesday and Wednesday...

A larger upper trough will generate a low pressure system across the
southern states which will move northeast into the vicinity. Of
course, this far out, plenty of uncertainty remains on the path and
strength of the system. Given this, will keep PoPs no higher than
chance category and keep precipitation type as a mix of rain and
snow.

&&

.Aviation...(18Z TAF Issuance)
Issued at 1210 PM EST Thu Jan 19 2023

Impacts:

* Widespread MVFR ceilings expected through the forecast period

* Scattered convection possible this afternoon

* Strong winds gusting to 35kt this afternoon and tonight

* Scattered light precipitation continuing tonight into Friday

Discussion:

Clearing has developed over much of central Indiana early this
afternoon ahead of a cold front that is already approaching the
Wabash River. Scattered convection will develop shortly and rapidly
track east through the afternoon. Primary impacts from any
convection would be at KBMG and KIND...and likely would be brief.
Gusty southwest winds will continue early this afternoon with the
cold front set to sweep across the area over the next few hours.

Once the front passes...MVFR stratus will quickly settle back across
the terminals with winds increasing as they veer to westerly by
tonight. Peak gusts up to 35kts will be possible at times in the
postfrontal environment from late afternoon into the early
overnight. Scattered light precip will continue to impact the area
tonight and Friday with little to no impact to the terminals.
Westerly winds will lower a bit Friday but remain gusty. Stratus
will persist as well.

&&

.IND WATCHES/WARNINGS/ADVISORIES...None.

&&

Mesoscale...Updike
Short Term...Nield
Long Term...50
Aviation...Ryan
Hazardous weather outlook, Jan 19, 11:55 AM EST, 1 hour 26 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
1155 AM EST Thu Jan 19 2023

INZ021-028>030-035-036-043>045-051>053-060-061-067>070-201000-
Carroll-Warren-Tippecanoe-Clinton-Fountain-Montgomery-Vermillion-
Parke-Putnam-Vigo-Clay-Owen-Sullivan-Greene-Knox-Daviess-Martin-
Lawrence-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Attica, Covington,
Veedersburg, Crawfordsville, Clinton, Fairview Park, Rockville,
Montezuma, Rosedale, Greencastle, Terre Haute, Brazil, Spencer,
Gosport, Sullivan, Carlisle, Shelburn, Farmersburg, Linton,
Bloomfield, Jasonville, Worthington, Vincennes, Washington,
Loogootee, Shoals, Bedford, and Mitchell
1155 AM EST Thu Jan 19 2023

This hazardous weather outlook is for central Indiana.

.DAY ONE...Through Tonight.

Strong gusty winds are expected today and tonight, particularly
during the afternoon and evening hours. Sustained winds up to 25 MPH
with gusts up to 45 MPH can be expected.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

INZ031-037>042-046>049-054>057-062>065-071-072-201000-
Howard-Boone-Tipton-Hamilton-Madison-Delaware-Randolph-Hendricks-
Marion-Hancock-Henry-Morgan-Johnson-Shelby-Rush-Monroe-Brown-
Bartholomew-Decatur-Jackson-Jennings-
Including the cities of Kokomo, Lebanon, Zionsville, Tipton,
Fishers, Carmel, Noblesville, Anderson, Muncie, Winchester,
Union City, Farmland, Parker City, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, New Castle, Martinsville, Mooresville,
Greenwood, Franklin, Shelbyville, Rushville, Bloomington, Nashville,
Columbus, Greensburg, Seymour, and North Vernon
1155 AM EST Thu Jan 19 2023

This hazardous weather outlook is for central Indiana.

.DAY ONE...Through Tonight.

Strong gusty winds are expected today and tonight, particularly
during the afternoon and evening hours. Sustained winds up to 25 MPH
with gusts up to 45 MPH can be expected. An isolated storm is
possible briefly this afternoon.

Scattered thunderstorms will be possible over the eastern half of
central Indiana today, with a few severe storms possible. Damaging
winds would be the primary threat...but large hail is also a
possibility. The greatest threat for storms will come between 1 and 5
pm.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

In the hours before

Special weather statement, Jan 19, 1:16 PM EST, 5 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
116 PM EST Thu Jan 19 2023

INZ036-037-039-044>047-053-054-191900-
Owen IN-Montgomery IN-Morgan IN-Putnam IN-Hendricks IN-Boone IN-
Parke IN-Hamilton IN-Marion IN-
116 PM EST Thu Jan 19 2023

...A strong thunderstorm will impact portions of northwestern Morgan,
Hendricks, northeastern Owen, east central Parke, northern Marion,
southern Boone, southwestern Hamilton, Putnam and southeastern
Montgomery Counties through 200 PM EST...

At 116 PM EST, trained weather spotters reported a strong
thunderstorm 10 miles east of Greencastle, or 29 miles southwest of
Indianapolis, moving northeast at 55 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Trained weather spotters.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Mooresville and Danville around 130 PM EST.
  Plainfield around 135 PM EST.

Other locations in the path of this storm include Speedway,
Indianapolis, Carmel and Lawrence.

This includes the following highways...
 Interstate 65 between mile markers 112 and 143.
 Interstate 69 between mile markers 200 and 201.
 Interstate 70 between mile markers 38 and 79, and between mile
markers 83 and 85.
 Interstate 74 between mile markers 41 and 73.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3937 8677 3977 8705 4015 8668 3989 8596
TIME...MOT...LOC 1816Z 232DEG 49KT 3961 8665

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Puma
Special weather statement, Jan 19, 1:21 PM EST, 0 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
121 PM EST Thu Jan 19 2023

INZ053-054-061>063-068>070-191900-
Daviess IN-Brown IN-Owen IN-Martin IN-Morgan IN-Lawrence IN-
Greene IN-Monroe IN-
121 PM EST Thu Jan 19 2023

...A strong thunderstorm will impact portions of Monroe, Morgan,
western Brown, southeastern Owen, northern Martin, eastern Greene,
northwestern Lawrence and northeastern Daviess Counties through 200
PM EST...

At 120 PM EST, Doppler radar was tracking a strong thunderstorm near
Shoals, or 21 miles southwest of Bedford, moving northeast at 60 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of Monroe, Morgan,
western Brown, southeastern Owen, northern Martin, eastern Greene,
northwestern Lawrence and northeastern Daviess Counties, including
the following locations... Loogootee, Smithville, West Boggs Lake,
Lake Lemon, Brooklyn, Crane, Beanblossom, Burns City, Williams and
Avoca.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3866 8707 3937 8677 3963 8636 3963 8632
      3918 8622 3863 8683
TIME...MOT...LOC 1820Z 225DEG 51KT 3870 8683

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

AGM

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 19, 1:16 PM ESTSpecial Weather StatementINDBoone, Hendricks, Marion, Putnam44 min
Jan 19, 1:51 PM ESTSpecial Weather StatementINDHancock, Johnson, Shelby24 min
Jan 19, 2:00 PM ESTSpecial Weather StatementINDBartholomew, Brown, Jackson, Lawrence30 min
Jan 19, 2:07 PM ESTSpecial Weather StatementINDDecatur, Henry, Jennings, Randolph, Rush23 min
Jan 19, 2:25 PM ESTSevere Thunderstorm WarningINDHancock, Madison20 min
Jan 19, 2:28 PM ESTSpecial Weather StatementINDDelaware, Madison32 min
Jan 19, 3:10 PM ESTSpecial Weather StatementINDRandolph35 min

Nearby

Special Weather Statements in Indiana, 2023Every special weather statement in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.